Alert archive / Alaska / Gale Warnings in 2009
Gale Warning 588, NWS Anchorage, AK
NWS Anchorage, AK issued this gale warning at Sep 21, 2009, 4:00 PM AKDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2009, 4:00 PM AKDT (00:00 UTC)
- Expired
- Sep 22, 2009, 4:00 AM AKDT
- In force
- 12 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 FZAK62 PAFC 212305 OFFALU OFFSHORE WATERS FORECAST NATIONAL WEATHER SERVICE ANCHORAGE AK 400 PM AKDT MON SEP 21 2009 OFFSHORE WATERS FORECAST FOR THE BERING SEA WIND FORECASTS REFLECT THE PREDOMINANT SPEED AND DIRECTION EXPECTED. SEA FORECASTS REPRESENT AN AVERAGE OF THE HIGHEST ONE-THIRD OF THE COMBINED WIND WAVE AND SWELL HEIGHT. PKZ499-221400- 400 PM AKDT MON SEP 21 2009 .SYNOPSIS FOR CENTRAL BERING SEA... A 970 MB LOW NEAR 48N 169E WILL WEAKEN TO 980 MB AS IT MOVES TO 50N 165W WED AFTERNOON. $$ PKZ411-221400- BERING SEA OFFSHORE WEST OF 180 AND EAST OF THE INTERNATIONAL DATELINE 400 PM AKDT MON SEP 21 2009 ...GALE WARNING THROUGH TUESDAY NIGHT... .TONIGHT...E WIND 35 KT. SEAS 10 FT. .TUE...NE WIND 35 KT. SEAS 12 FT. .TUE NIGHT...NE WIND 35 KT. SEAS 14 FT. .WED...NE WIND 30 KT. SEAS 13 FT. .WED NIGHT...N WIND 25 KT. SEAS 10 FT. .THU...NW WIND 20 KT. SEAS 7 FT. .FRI...N WIND 20 KT. SEAS 6 FT. .SAT...NE WIND 25 KT. SEAS 7 FT. $$ PKZ412-221400- BERING SEA OFFSHORE 171W TO 180 AND NORTH OF 56N 400 PM AKDT MON SEP 21 2009 .TONIGHT...NE WIND 25 KT. SEAS 7 FT. .TUE...NE WIND 30 KT. SEAS 9 FT. .TUE NIGHT...NE WIND 30 KT. SEAS 11 FT. .WED...N WIND 35 KT. SEAS 13 FT. .WED NIGHT THROUGH FRI...N WIND 30 KT. SEAS 11 FT. .SAT...NW WIND 20 KT. SEAS 7 FT. $$ PKZ413-221400- BERING SEA OFFSHORE 171W TO 180 AND SOUTH OF 56N 400 PM AKDT MON SEP 21 2009 ...GALE WARNING THROUGH TUESDAY NIGHT... .TONIGHT...E WIND 15 KT INCREASING TO 35 KT AFTER MIDNIGHT. SEAS 4 FT BUILDING TO 9 FT. .TUE...E WIND 35 KT. SEAS 11 FT. .TUE NIGHT...NE WIND 40 KT. SEAS 17 FT. .WED...NE WIND 40 KT. SEAS 18 FT. .WED NIGHT...N WIND 35 KT. SEAS 15 FT. .THU...NW WIND 35 KT. SEAS 14 FT. .FRI...NW WIND 30 KT. SEAS 11 FT. .SAT...NW WIND 20 KT. SEAS 7 FT. $$ PKZ414-221400- BERING SEA OFFSHORE EAST OF 171W 400 PM AKDT MON SEP 21 2009 ...GALE WARNING TUESDAY NIGHT... .TONIGHT...NW WIND 20 KT. SEAS 6 FT. .TUE...NE WIND 25 KT. SEAS 6 FT. .TUE NIGHT...NE WIND 35 KT. SEAS 9 FT. .WED...NE WIND 40 KT. SEAS 14 FT. .WED NIGHT...NE WIND 35 KT. SEAS 12 FT. .THU...N WIND 35 KT. SEAS 11 FT. .FRI...NW WIND 35 KT. SEAS 11 FT. .SAT...NW WIND 25 KT. SEAS 7 FT. $$
1 follow-up statement
000 FZAK62 PAFC 221152 OFFALU OFFSHORE WATERS FORECAST NATIONAL WEATHER SERVICE ANCHORAGE AK 400 AM AKDT TUE SEP 22 2009 OFFSHORE WATERS FORECAST FOR THE BERING SEA WIND FORECASTS REFLECT THE PREDOMINANT SPEED AND DIRECTION EXPECTED. SEA FORECASTS REPRESENT AN AVERAGE OF THE HIGHEST ONE-THIRD OF THE COMBINED WIND WAVE AND SWELL HEIGHT. PKZ499-230200- 400 AM AKDT TUE SEP 22 2009 .SYNOPSIS FOR CENTRAL BERING SEA... A 980 MB LOW NEAR 48N 176E WILL MOVE NEAR 53N 160W AT 984 MB WED NIGHT. A DEVELOPING WESTERN BERING LOW WILL BE NEAR 58N 173E WED NIGHT AT 1012 MB. $$ PKZ411-230200- BERING SEA OFFSHORE WEST OF 180 AND EAST OF THE INTERNATIONAL DATELINE 400 AM AKDT TUE SEP 22 2009 .TODAY...E WIND 15 TO 25 KT. SEAS 8 TO 12 FT. PATCHY FOG. .TONIGHT...NE WIND 15 TO 25 KT. SEAS 8 TO 12 FT. .WED...VARIABLE WIND 15 KT. SEAS 6 TO 10 FT. PATCHY FOG. .WED NIGHT...SW WIND 15 KT. SEAS 7 FT. .THU...W WIND 15 KT. SEAS 7 FT. .FRI...N WIND 20 KT. SEAS 8 FT. .SAT...E WIND 25 KT. SEAS 6 FT. $$ PKZ412-230200- BERING SEA OFFSHORE 171W TO 180 AND NORTH OF 56N 400 AM AKDT TUE SEP 22 2009 .TODAY...NE WIND 25 KT. SEAS 7 FT. .TONIGHT...NE WIND 25 KT. SEAS 9 FT. .WED THROUGH THU...N WIND 25 KT. SEAS 10 FT. .FRI...N WIND 15 KT. SEAS 6 FT. .SAT...NW WIND 20 KT. SEAS 6 FT. $$ PKZ413-230200- BERING SEA OFFSHORE 171W TO 180 AND SOUTH OF 56N 400 AM AKDT TUE SEP 22 2009 ...GALE WARNING TONIGHT... .TODAY...NE WIND 20 TO 30 KT. SEAS 5 TO 10 FT. PATCHY FOG. .TONIGHT...NE WIND 25 TO 35 KT. SEAS 10 TO 14 FT. .WED...NE WIND 20 TO 30 KT. SEAS 10 TO 14 FT. .WED NIGHT...N WIND 25 KT. SEAS 11 FT. .THU...NW WIND 25 KT. SEAS 11 FT. .FRI...NW WIND 25 KT. SEAS 8 FT. .SAT...N WIND 25 KT. SEAS 8 FT. $$ PKZ414-230200- BERING SEA OFFSHORE EAST OF 171W 400 AM AKDT TUE SEP 22 2009 .TODAY...N WIND 20 KT. SEAS 6 FT. .TONIGHT...N WIND 20 TO 30 KT. SEAS 5 TO 9 FT. .WED...N WIND 20 TO 30 KT. SEAS 6 TO 10 FT. .WED NIGHT...N WIND 25 KT. SEAS 10 FT. .THU...N WIND 30 KT. SEAS 10 FT. .FRI...NW WIND 30 KT. SEAS 10 FT. .SAT...N WIND 30 KT. SEAS 6 FT. $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this gale warning went out at Sep 21, 1:40 PM AKDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 21, 1:40 PM AKDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
140 PM AKDT MON SEP 21 2009
.ANALYSIS AND UPPER LEVELS...MAJOR FEATURES OF INTEREST TODAY
INCLUDE A DEEP LOW SOUTHWEST OF THE ALEUTIANS (FORMERLY TYPHOON
CHOI-WAN) WHICH IS TRACKING EASTWARD ALONG THE SUBTROPICAL JET.
AN 18Z QUIKSCAT WIND IMAGE SHOWS A BAND OF GALE TO STORM FORCE
WINDS NORTH OF THE LOW CENTER...WHICH WILL TRANSLATE EASTWARD
WITH THE LOW. JUST DOWNSTREAM FROM THIS STORM A SHORT-WAVE RIDGE
IS MAINTAINING TRANQUIL CONDITIONS OVER THE CENTRAL TO EASTERN
BERING AND ALEUTIANS. HEADING FURTHER DOWNSTREAM...A CLOSED LOW
IS DROPPING SOUTHWARD ACROSS WESTERN ALASKA WHILE A WEAKENING
LOW OVER THE NORTHERN GULF LIFTS NORTHWARD TOWARD SOUTHCENTRAL.
COLD ADVECTION ASSOCIATED WITH THE UPPER LOW IS HELPING TO KICK
UP WINDS ALONG THE SOUTHWEST COAST. SCATTERED SHOWERS ARE IN THE
FORM OF RAIN...ALTHOUGH THAT WILL CHANGE BY TONIGHT AS THE AIR
BECOMES COLD ENOUGH TO GENERATE SNOW. GALE FORCE WINDS CONTINUE
ON THE EAST SIDE OF THE NORTH GULF LOW...WITH SOME ENHANCEMENT
FROM A BARRIER JET ALONG THE IMMEDIATE COAST...BUT THESE WINDS
WILL DIMINISH QUICKLY AS THE LOW MOVES INLAND THIS EVENING AND
WINDS VEER TOWARD THE SOUTH.
.MODEL DISCUSSION...MODELS ARE IN GOOD AGREEMENT THROUGH WEDNESDAY
ACROSS THE ANCHORAGE FORECAST AREA. AFTER THAT SOLUTIONS BEGIN TO
DIVERGE WITH TRACK OF ALEUTIAN STORM AND DISPLAY POOR RUN-TO-RUN
CONSISTENCY. MODEL STORM TRACKS HAVE RANGED FROM BRISTOL BAY TO
THE WESTERN GULF...WHICH OF COURSE MAKES A LARGE DIFFERENCE IN
THE FORECAST. ALL OF THE 12Z MODELS DO INDICATE A TRACK SOUTH OF
THE ALASKA PENINSULA AND THERE IS SUPPORT FOR THIS FROM THE GFS
ENSEMBLES. THEREFORE...WILL LEAN TOWARD THIS MORE EASTERLY TRACK.
.SHORT TERM FORECAST...
SOUTHCENTRAL ALASKA...BASED ON CURRENT LOW POSITION WEST OF
MIDDLETON ISLAND AND NORTHWARD DRIFT...LOW WILL TRACK ACROSS
WESTERN PRINCE WILLIAM SOUND AND THEN INLAND OVERNIGHT.
MEANWHILE...AS THE UPPER LOW CONTINUES TO DROP SOUTHWARD INTO
SOUTHWEST ALASKA A SHORT-WAVE WILL ROTATE EASTWARD TOWARD
SOUTHCENTRAL...HELPING TO ENHANCE PRECIPITATION ACROSS THE
REGION. ADDITIONAL SHORT-WAVES TIGHT ON THE PERIPHERY OF THE
UPPER LOW WILL CONTINUE TO ROTATE ACROSS SOUTHCENTRAL ON TUESDAY
BEFORE HEADING INTO THE INTERIOR TUESDAY NIGHT INTO WEDNESDAY.
MEANWHILE...COLDER AIR WILL FILTER INTO SOUTHCENTRAL. THE PROBLEM
OF THE DAY IS DETERMINING PRECIPITATION TYPE AS THE COLDER AIR
MOVES IN. BASED ON MODEL 1000-850MB THICKNESSES...WHICH REMAIN
MOSTLY ABOVE 1300M ACROSS MOST OF SOUTHCENTRAL THROUGH TUESDAY
MORNING...PRECIPITATION WILL REMAIN RAIN NEAR SEA LEVEL. IT DOES
APPEAR THAT THE UPPER SHORT-WAVES WILL PRODUCE A SIGNIFICANT
AMOUNT OF DYNAMIC LIFT...SO THERE MAY BE BANDS OF HEAVY
PRECIPITATION. PRECIPITATION WILL ALSO BE ENHANCED ALONG THE
MOUNTAINS FROM ANCHORAGE UP TO THE NORTHERN SUSITNA VALLEY LATE
TONIGHT AND TUESDAY AS SOUTH TO SOUTHWEST LOW LEVEL FLOW DEVELOPS
BEHIND THE EXITING SURFACE LOW. HEAVIER PRECIPITATION WILL HELP
COOL THE COLUMN AND LOWER THE SNOW LEVEL. THEREFORE...MINOR SNOW
ACCUMULATION IS LIKELY OVER HIGHER ELEVATIONS OF SOUTHCENTRAL.
AREAS NEAR SEA LEVEL MAY SEE A PERIOD OF SNOW MIXED IN WITH THE
RAIN IN HEAVIER BANDS OF PRECIPITATION...BUT DONT EXPECT IT TO
CHANGE TO ALL SNOW. THE GREATEST POTENTIAL FOR ACCUMULATION IS THE
NORTHERN SUSITNA VALLEY WHICH WILL SEE THE COLDEST AIR AND WHERE
PRECIPITATION WILL LAST THE LONGEST. SHOWERS WILL LINGER ACROSS
THE REGION THROUGH TUESDAY NIGHT...AND WITH COLDER AIR CONTINUING
TO MOVE IN...SOME OF THESE COULD BE IN THE FORM OF SNOW. THERE WILL
THEN BE A BRIEF BREAK WEDNESDAY BEFORE THE ALEUTIAN SYSTEM BEGINS
TO AFFECT SOUTHCENTRAL...QUICKLY ADVECTING WARMER AIR BACK INTO
THE REGION.
SOUTHWEST ALASKA...AS THE UPPER LOW MOVES TO SOUTHWEST ALASKA
TONIGHT THE AIRMASS WILL CONTINUE TO COOL...CHANGING SHOWERS
FROM RAIN TO SNOW. THERE IS LESS MOISTURE TO WORK WITH OVER
SOUTHWEST ALASKA COMPARED WITH SOUTHCENTRAL...AND THE BEST
LIFT WILL BE DOWNSTREAM OF THE UPPER LOW...SO PRECIPITATION
WILL REMAIN PREDOMINANTLY SHOWERY. THERE WILL BE SOME ENHANCED
UPSLOPE SNOW IN WESTERLY FLOW ALONG THE ALASKA RANGE AND OTHER
SIMILARLY ORIENTED MOUNTAINS. THESE SHOWERS WILL CONTINUE TUESDAY
ALONG THE SOUTHERN PERIPHERY OF THE UPPER LOW...PRIMARILY FROM
THE KUSKOKWIM DELTA TO KUSKOKWIM VALLEY...AND THEN TAPER OFF
TUESDAY NIGHT AS THE UPPER LOW LIFTS BACK NORTHWARD. THERE IS
STILL SOME UNCERTAINTY IN THE TRACK OF THE ALEUTIAN LOW...BUT
AT THIS POINT IT LOOKS LIKE IT WILL TRACK JUST SOUTH OF THE
ALASKA PENINSULA...WHICH WOULD SPREAD RAIN AND WIND NORTH AND
WEST ACROSS SOUTHWEST ALASKA ON THURSDAY.
BERING SEA/ALEUTIANS...THE STRONG ALEUTIAN LOW WILL TRACK ALMOST
DUE EAST...REMAINING JUST SOUTH OF THE ALEUTIANS...BUT CLOSE
ENOUGH TO SPREAD GALES AND RAIN ALONG THE ENTIRE CHAIN ALONG
THE WAY. AS THE SYSTEM MOVES SOUTH OF THE ALASKA PENINSULA THURSDAY
A COUPLE SHORT-WAVES WILL DROP SOUTHWARD ACROSS THE BERING...HELPING
TO ADVECT COLDER AIR SOUTHWARD AND INTO THE SYSTEM AND MAINTAIN
STRONG AND GUSTY NORTHERLIES ACROSS THE CENTRAL TO EASTERN BERING.
.LONG TERM FORECAST...ASSUMING THE ALEUTIAN LOW DOES IN FACT TRACK
INTO THE GULF AT THE END OF THE WEEK SOUTHCENTRAL WILL REMAIN WET
THROUGH THE WEEKEND AS THIS SYSTEM DISSIPATES. THIS TRACK ALSO
MEANS THAT COLDER AIR WILL LIKELY MOVE BACK IN BEHIND IT SUNDAY
INTO MONDAY. MEANWHILE...ANOTHER STORM SYSTEM WILL MOVE TO THE
ALEUTIANS OVER THE WEEKEND...ALTHOUGH THE DETAILS ON POSITION
AND STRENGTH ARE VERY MUCH IN QUESTION AT THIS POINT IN TIME.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING...176.
GALE WARNING...170 172 175 180.
FIRE WEATHER...NONE.
SEB SEP 09In the hours before
Special weather statement, Sep 21, 11:07 AM AKDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ANCHORAGE AK 1107 AM AKDT MON SEP 21 2009 AKZ101-111-141-145-221200- ...FIRST SNOWFALL OF THE WINTER LIKELY AT HIGHER ELEVATIONS OF SOUTHCENTRAL ALASKA TONIGHT... COLDER AIR MOVING SOUTHWARD ACROSS WESTERN ALASKA TODAY WILL GRADUALLY FILTER INTO SOUTHCENTRAL ALASKA LATE TONIGHT INTO TUESDAY. MEANWHILE...A STORM SYSTEM OVER THE NORTHERN GULF WILL MOVE INLAND ACROSS SOUTHCENTRAL ALASKA TONIGHT PRODUCING WIDESPREAD PRECIPITATION. AS THE COLD AIR ARRIVES RAIN WILL MIX WITH AND THEN CHANGE TO SNOW ALONG THE MOUNTAINS OF SOUTHCENTRAL. LOCATIONS WITH THE MOST LIKELIHOOD OF SEEING SNOW INCLUDE THE UPPER HILLSIDE OF ANCHORAGE...HATCHERS PASS...HIGHER ELEVATIONS OF THE GLENN HIGHWAY AROUND EUREKA...THE NORTHERN SUSITNA VALLEY...AND ALONG THE DENALI HIGHWAY. THE SNOW WILL BE VERY WET AND GROUND TEMPERATURES ARE VERY WARM...SO ACCUMULATION ACROSS THESE AREAS IS EXPECTED TO GENERALLY BE LIGHT. LOWER ELEVATIONS...INCLUDING ANCHORAGE AND THE MATANUSKA VALLEY WILL REMAIN PRIMARILY RAIN. HOWEVER...IF THE PRECIPITATION IS HEAVY ENOUGH THERE MAY BE SNOWFLAKES MIXED IN WITH THE RAIN DURING THE EARLY MORNING HOURS.
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:00 PM AKDT | Gale Warning | AFC | 7 days | |
| Sep 21, 4:00 PM AKDT | Small Craft Advisory | AFC | 60 hr | |
| Sep 21, 4:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Sep 22, 4:00 AM AKDT | Gale Warning | AFC | 60 hr | |
| Sep 22, 4:00 AM AKDT | Small Craft Advisory | AFC | 3 days | |
| Sep 22, 4:00 AM AKDT | Storm Warning | AFC | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.